Illinois, 2024

Flash Flood and Flooding in Illinois, January 24 to 27, 2024

January 24 to 27, 2024 · NWS LOT · 5 events in 3 counties and zones

Warming temperatures, melting snow and melting ice along with periods of heavy rain, caused river rises, localized flooding along rivers and flash flooding due to an ice jam near Wilmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Warming temperatures, melting snow and melting ice along with periods of heavy rain, caused river rises, localized flooding along rivers and flash flooding due to an ice jam near Wilmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 24, 6:02 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 24, 6:02 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
602 AM CST Wed Jan 24 2024

.SHORT TERM...
Issued at 245 AM CST Wed Jan 24 2024

Through Thursday...

Key Messages:

- Waves of rain will continue moving over the Great Lakes, with
  the next system now spreading across our area and another in
  line to move through Thursday afternoon into Friday.

- Dense fog will improve this morning as rain spreads overhead,
  but thicken once again this afternoon and especially into the
  overnight hours.

Discussion:

Upper-level waver vapor imagery depicts a deep trough across the
central United States to the southwest of a relatively flat ridge
across the northeast. The Great Lakes are located just to the
northeast of the inflection point of large-scale wave and right
beneath the "highway" for episodic vort maxima to propagate, leading
to a somewhat stagnant pattern of waves of rain spaced about 24
hours apart. In between each wave, light winds, a persistent low-
level inversion, and at or above-freezing dry bulb and dew point
temperatures atop a melting snowpack are leading to thick fog,
with only modest improvements to visibility located beneath each
vort max and associated area of precipitation. Such will be the
pattern for the next 48 hours or so.

The next vort max and shield of rain is now lifting into northern
Illinois and northwestern Indiana. In spite of temperatures being
nearly exactly where they were 24 hours ago when rain froze to
ground-based surfaces, concern for ice accumulations this morning
is substantially lower owing to both heavy treatment applied to
roads and sidewalks as well a "warmer start" (highs yesterday were
above-freezing areawide). Thus, while a few slick spots cannot be
ruled out on bridges and overpasses by daybreak, the expectation
is for rain to be just plain rain (100 PoPs). The back edge of
the rain will be less defined compared to yesterday morning, as
showers fester through the early to mid afternoon hours.

Tonight, we will enter another null between vort maxes (the next one
is currently spiraling along the New Mexico/Texas border). As a
result, fog is poised to re-thicken overnight with high probabilities
for visibility to drop below 1/4 of a mile especially east of I-39
(80 to 100% chance being advertised by the HREF). With the next wave
due to arrive at some point Thursday afternoon, dense fog may linger
through the Thursday morning commute. Thereafter, the ensemble
signal for rain is strong enough to warrant another period of
areawide 100 PoPs. Rain will continue into Thursday night, as
discussed in the Long Term Discussion below.

Finally, we felt it would be prudent to discuss our strategy for the
Dense Fog Advisory, given there will be on-and-off periods of low
visibility through the next 36 hours or so. While visibilities
are improving where rain is falling south of I-80, fog may very
well redevelop right as rain stops later this morning. In sake of
simplicity (and to avoid a hole in a sea of Dense Fog Advisories),
we'll let our current product ride and explore extensions or
cancellations after daybreak.

Borchardt

&&

.LONG TERM...
Issued at 245 AM CST Wed Jan 24 2024

Thursday night through Tuesday...

Key Messages:

- Seasonably warm, damp and cloudy conditions expected into early
  next week.

- Potential for unseasonably warm conditions to develop by the
  middle of next week.

A cloudy and seasonably mild period will persist through the
upcoming weekend. Extended forecast guidance then transitions toward
a potential large-scale blocking pattern by later next week that
would favor an unseasonably warm period through the following
weekend.

An exiting upper-level jet streak ahead of a mid-level low passing
over or just southeast of the CWA Thursday into Thursday night will
result in a lingering deformation axis over most of the CWA, but
especially the north half, Thursday evening. Thermo profiles appear
to be safely in support of rain. Depending on the magnitude of
rainfall with this system and continued frost in the ground, some
minor flooding impacts may develop with elevated rivers and low-
level ponding.

GEFS/EPS guidance keeps a stronger system to our southeast across
the Ohio and Tennessee Valleys late Saturday into Sunday morning,
with the 00Z deterministic GFS a northwest outlier. Members with
northwest solutions do bring the northwest extent of the precip
shield into the southeast CWA during this time, with temps
marginally favor for a mix with snow. Beyond Sunday morning, a
growing ridge across the Rockies and High Plains will edge eastward
while temps slowly moderate to unseasonably warm levels by mid-week.
A weak clipper or two may brush through the western Great Lakes
during this time, but for now will maintain a dry forecast.

Kluber

&&

.HYDROLOGY...
Issued at 338 PM CST Tue Jan 23 2024

A complicated hydrologic forecast returns to the area this week
through the weekend due to uncertainty in temperatures, rainfall,
snow melt, and ice conditions. Snowpack across portions of
northern Illinois holds 0.5-2 inches of water equivalent, with
higher values generally near and along an axis from near the Quad
Cities east to near the western Chicago suburbs. Soils are
saturated and frozen near the surface. Significant ice cover
exists along most area rivers, with a few ice jams ongoing. The
snowpack is generally several degrees below freezing. Temperatures
are forecasted to remain above freezing for at least the next
several days, causing snow melt, with multiple chances for light
rain possible. Many factors which are evaluated for flood risk
are completing, with some suggesting a decreased risk and some
favoring an increased risk.

Light rainfall will at first cause little runoff as it will be
absorbed by the cold snowpack. Runoff will eventually occur as the
snowpack will warm to near freezing and begin to melt. Snow melt
will be at least partially blocked by frozen soils underneath,
increasing the runoff ratio, despite temperatures in the 30s which
would generally be favorable for slow melt and limited flooding.
The biggest forecast questions remain related to how quickly
runoff reaches area rivers and how quickly snow can melt.
Confidence in temperature forecasts is relatively high for the
next few days, but decreases slightly by Thursday through early
next week. If temperatures are able to warm well into the 40s,
enough melting may occur for rivers to rise to near flood stage in
some areas. Standing water would also be likely along small creeks
and other poor drainage areas, with shifting river ice along area
rivers leading to a risk for break-up ice jams. Downstream of ice
jams, including the significant ice jam located on the Kankakee
River near Wilmington, a sudden break up or shifting of ice could
cause rapid-onset flooding of downstream areas with a combination
of water and flowing ice. River gauge observations will be
monitored closely over the next few days to better assess the
speed of snow melt and runoff, which will impact the eventual
severity of river rises and possible flooding.

WSL

&&

.AVIATION...
For the 12Z TAFs...

Key Aviation Message:

- Ongoing extended LIFR ceiling event with varying visibility
  through the period
- VLIFR visibility possible due to FG tonight into mid-morning
  Thursday

LIFR conditions will continue through the forecast period, with
ceilings generally OVC002-004 and visibility varying from low-end
MVFR to VLIFR. Overall expectations are for modest visibility
improvement to continue during the morning as another shield of
rain spreads across northern Illinois by around 14Z. The steady
rain will then transition to periods of -SHRADZ early afternoon
through early evening.

After a period of mostly calm conditions overnight, winds have
shifted NE around 5 knots (and will remain similar through the
period). This could allow ongoing FG over Lake Michigan to advect
farther inland and reduce ceilings and/or visibility at levels
lower than currently forecast at ORD/MDW. We will need to closely
monitor upstream FG trends along the Chicago shoreline today,
particularly this afternoon after the steady rain ends.

Weak low-level flow and added moisture from melting snow should
begin to lower both vis into LIFR levels through much of the
afternoon and especially overnight. VLIFR conditions may be met
for an extended period at all Chicago sites tonight through mid-
morning Thursday. Future forecasts may reflect these lower
conditions if confidence continues to increase.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until noon Monday.

     Dense Fog Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
     until 10 AM Wednesday.

IN...Dense Fog Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10
     AM Wednesday.

     Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until noon
     Monday.

LM...Dense Fog Advisory...IL and IN nearshore waters until 10 AM
     Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 24, 2:56 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
256 AM CST Wed Jan 24 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-250900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
256 AM CST Wed Jan 24 2024 /356 AM EST Wed Jan 24 2024/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Fog Risk.

DISCUSSION...

Dense fog will continue at times through the next 24 to 36 hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Fog Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-250900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
256 AM CST Wed Jan 24 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Fog Risk.
Saturday and Sunday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flood, Kankakee

When
January 24, 12:00 PM CST to 6:00 PM CST
Where
Kankakee County, 1.79 mi WSW of Sun River Terrace to 1.43 mi SW of Sun River Terrace
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.117, -87.760

Minor flooding of a roadway and full ditches were reported near Sand Bar Road and Dudley Grove Road.

Flood, Kankakee

When
January 24, 12:00 PM CST to 6:00 PM CST
Where
Kankakee County, 2.41 mi NE of Sugar Island to 3.14 mi NE of Sugar Island
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.037, -87.800

Minor flooding of a roadway and full ditches were reported near 6000 South Road and 4000 East Road.

Flash Flood, Will

When
January 25, 11:15 PM CST to January 26, 11:00 PM CST
Where
Will County, 2.77 mi NW of Lorenzo to 2.32 mi E of Lorenzo
Cause
Ice Jam
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.377, -88.249

The combination of warming temperatures, melting snow and heavy rain caused an ice jam to break along the Kankakee River between Wilmington and the Grundy County line during the late evening of January 25th resulting in flash flooding along portions of the river through the late evening of January 26th.

Roads and structures were flooded in Wilmington during the late evening of January 25th and by early morning of the 26th, a hotel and an apartment complex were evcauated. A roadway was damaged in South Island Park. Yards were flooded along Towpath Lane. Route 53 was closed and water reached the bottom of the Route 53 bridge over the Kankakee River. Ice piled up against a guardrail and water reached the shoulder of Widows Road near the water treatment plant. By midday, water was reported on Widows Road and surrounded two homes, one of the homes was flooded with 3 to 4 feet of water. Eventually 3 to 4 feet of water reached the pump house and wells at the water treatment plant. Flooding was reported on Ballou Road from Forked Creek.

Later in the evening of the 26th, River Road south of Interstate 55 was flooded and impassable. Only a few hours later, the water receded and ice and debris removal began on River Road. Flooding continued to recede during the evening of the 26th though ice chunks, some significant in size, littered areas along and near the Kankakee River.

Flood, Kankakee

When
January 26, 5:00 AM CST to 11:00 AM CST
Where
Kankakee County, 1.25 mi SSE of Kankakee to 0.32 mi S of Kankakee
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
41.104, -87.849

Low lying yards were flooded along the Kankakee River as an ice jam broke up.

Flood, La Salle

When
January 27, 11:00 AM CST to 4:00 PM CST
Where
La Salle County, 1.03 mi ENE of Ottawa to 1.28 mi NE of Ottawa
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.354, -88.831

An ice jam occurred along the Fox River at the Route 6 bridge which caused some water and ice chunks to spill out of the river banks near a medical center.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151562, 1151564, 1151705, 1151561, 1151558.